Ibuprofen: Vitamin I

 Advil or Ibuprofen

Ibuprofen (trademarked at Advil or Motrin) is so popular amongst hikers and climbers that it is often called Vitamin I.

Ibuprofen is an over the counter pain reliever and anti-inflammatory that can speed recovery during training or the main event. Muscle pain caused by inflammation can occur as a result of overuse, extended exercise, or physically-demanding work. In these situations, the pain tends to involve specific muscles and begins shortly after the activity.

I carry Ibuprofen in my first aid kit on backpacking trips to manage knee pain. If I've been doing a lot of elevation and my knees hurt, I'll take 400 mg (2 tablets) with food, before bed, and the pain will be gone the next day. I also use it periodically at home for the occasional headache or if I've strained something in the gym. It's an excellent anti-inflammatory when taken properly for short term therapy and can greatly speed recovery.

So, I'm always surprised when I meet hikers on the trail who are clearly experiencing muscle pain and don't take anything for it. They don't know what Ibuprofen is and prefer to limp along in agony rather than treat the problem before it gets worse.

I can understand not wanting to take drugs unnecessarily in this day and age, but I've often suspected that peoples' reluctance to take Ibuprofen on the trail, at least in the US, stems from some deeply seated Puritanical meme in American popular culture. Is there any truth to that?

Most Popular Searches

  • vitamin i
  • motrin 400 mg dosage
  • motrin 400 mg

, , ,

18 Responses to Ibuprofen: Vitamin I

  1. Johann August 7, 2009 at 4:27 am #

    If your knees hurt, you might just be dehydrated. Happened to me and a friend for a while.

  2. Earlylite August 7, 2009 at 4:40 am #

    Good theory, but I've had periodic knee flair-ups for over almost 20 years. I also drink a lot of water and monitor my pee color very closely when I hike, so I'd know if dehydration was an issue.

  3. Hiking Lady August 7, 2009 at 7:38 am #

    I always keep Advil with me or Motrin. Luckily I rarely have to use them, but it is inevitable that my hiking friends knee pain or other muscle inflammation and are thrilled when I offer it to them. :)

  4. londonbackpacker August 7, 2009 at 11:25 am #

    I suffer from arthritis in my foot and Ibuprofen was recommended to me by a doctor to help relieve some of the pain.

  5. Steve Chase (Chaco) August 7, 2009 at 2:43 pm #

    While thru-hiking the AT in 2008 I noticed more people taking massive quantities to keep going than people who did not know about it!

  6. Earlylite August 7, 2009 at 3:08 pm #

    Taking a massive dose is bad, of course. Maybe I've just come across people who are shy of taking drugs. It might be because they don't know its benefits or because they're conservative that way and don't take any drugs, unless forced to by a doctor. I'm not going to make any generalizations about AT thru-hikers though, even though it is tempting!

  7. Desert Dog August 7, 2009 at 6:19 pm #

    Had to laugh reading this. Military doctors are so apt to prescribe Motrin for everything from headaches to missing body parts that we called it "Ranger Candy" or "Air Force Candy". Of course we got the blessed 800 mg variety.

    Prolonged usage (daily use over weeks and months) can cause liver problems. It is also thought by some to interfere with bone healing and may contribute to stress fractures. However, popping the maximum dose every day for a normal hike is unlikely to hurt you. (Then again I jumped out of airplanes for a living, so you may want to talk to a doctor)

    I love the stuff, personally.

  8. jarra August 7, 2009 at 6:43 pm #

    Don't be afraid to take more than recommended on the bottle. Prescription dose is 600 mg (3 tabs) and a big guy could probably handle 800 mg.

  9. Desert Dog August 8, 2009 at 10:56 pm #

    I agree, Jarra. Our normal prescription was one 800mg tablet three times a day. Also, motrin needs to build up in your system & is most effective when used for 7-10 days at a time. Just popping a couple when you hurt yourself is not as effective. Remember, motrin is an anti-inflammatory drug not a pain reliever in the truest sense. The pain relief is due to the reduced inflammation at the injury site.

    If there are any doctors reading, feel free to take over this thread :)

  10. Martin Rye August 9, 2009 at 11:16 am #

    I take it every day on a walk. The reason is my left foot aches badly as the ankle was badly dislocated years ago. My foot is hell some days and I limp a bit first thing in the morning on big walks. Pop the magic pill and I am fine.

  11. Sarah Kirkconnell August 9, 2009 at 9:01 pm #

    I take Tylenol due to I can't take Vitamin I – it interferes with my blood pressure pills.

    To which with ANY over-the-counter pills, be sure it is OK.

    Go to:
    http://www.nlm.nih.gov/medlineplus/druginformatio… and look up any prescription meds. Look at both the patient AND the Dr. sets of notes. Scary what you might not want to take! Or even eat….

    But yeah, no reason to suffer. Just use the painkillers sparingly and when truly needed. A good nights sleep is worth it, for how much better one feels and functions the next morning. Versus lying in pain all night ;-)

  12. DaniLou August 10, 2009 at 6:31 am #

    To agree with Desert Dog (though I'm a nurse and not a doctor!), the best use of an anti-inflammatory is to use it before the inflammation occurs. Inflammation=pain. If you anticipate knee/hip/joint/muscle pain, you are better off taking "preventative" doses of an NSAID (includes ibuprofen/Advil and other drugs like naproxen/Aleve, etc) which will reduce the inflammatory response you might have due to use or injury. Once the inflammation cascade has begun, and you start to feel pain, it is much harder to limit the process.

    I take Aleve in the morning and in the evening on the trail (recommended dosing is 12 hours) even when I have no pain, and this has significantly reduced the amount of pain and inflammation that I experience in my knees and hips over longer hikes.

  13. rmorris August 10, 2009 at 7:51 am #

    If you do use a lot of Vitamin I, don't by brand names like motrin and advil, that is just a ripoff – just go to Costco – you can get 1000 200mg tab for $8 – it is the same stuff.

  14. Robert August 10, 2009 at 8:08 am #

    After living with gout for years, Vitiman I has been a regular staple at high doses. Now with inhibitors, I don't have have to take it unless I know I'm going to be feeling it later if I don't. Especially wiht a lot of miles or scrambling up & down. So far no liver issues, but I'm not on it for days at a time, at least not anymore. Not sure I can live wihtout it and be as active.

  15. Diane Mancino August 10, 2009 at 10:45 am #

    I used to pop vit I routinely on a hike, but clearly overdose one time taking it from fellow hiker and not thinking about the doseage and the fact that it was all sitting in my stomach because I was taking it during a aerobic hike.

    I almost passed out and was puking the whole way home. My stomach finally started to digest them when i was at rest. Now I only take it before and after a hike or when I have time for it to digest-drink plenty of water to dissolve the pills and watch out for mystery dosages!

  16. Fenlander (UK) August 13, 2009 at 10:22 am #

    Military medics (UK) told me, many years ago, to take 400mg Ibuprofen and simultaneously 2x500mg Paracetamol twice daily for injuries resultant from an 'agressive'' lifestyle.

    Now, 15 years later I still resort to this remedy BUT only for a couple of days, then I leave the Paracetamol alone and continue with Ibuprofen if necessary (normally on a stepped-down reducing dosage over a period of 7 – 10 days)

    When hiking I often (like Martin Rye, above) stoke up before and during a potentially trying period.

    I say Long Live Ibuprofen

  17. sherRN April 7, 2011 at 8:30 am #

    motrin 800mg : You guys should be consulting pharmacists and physicians and nurses. Even a minimal amount of ibuprofen in certain persons have caused renal failure. Prostaglanding inhibitors interfere with the protection mechanisms in the stomach and can cause severe bleeding ulcers when used regularly and especially in excess. Liver failures is also possible. This is a med that should be used sparingly and only when needed. Not on the advice of anonymous cronies based on their limited personal experience. just because something is sold over the counter does not mean it does not have consequences.

  18. Georgia Choate May 10, 2011 at 12:24 pm #

    I came by this site by Googling "does ibuprofen speed healing". I know it seems a given to some people, but it's not obvious. I'm one of those who is shy about popping pills.

    Until very recently, I thought ibuprofen was just a painkiller and, not wanting to just treat my symptoms, I haven't taken it like my chiro said. I've finally been left with an impression from my reading that ibuprofen actually speeds healing. I wish I had known this sooner!!

    Medical professionals need to spell these things out. We don't automatically know them. It's been two months since I fell on my back in jujitsu, and I'm just now getting my facts straight, maybe! If you have any more advice on healing a strained ligament round the spine or can point me to good information, it would be greatly appreciated. I understand websites are not the same as medical professionals. I'm just trying to understand things that should've been explained to me better two months ago.

    I'm left with the impression now it should be taken before a workout. Someone else made me think it's best taken before bed? Any advice on that?

    ~ Thank you! Georgia

Leave a Reply